Hail, Windsor
- When
- May 28, 2:10 PM EST
- Where
- Windsor County, Springfield
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.300, -72.483
A surface trough of low pressure and an upper level closed low pressure system moved across the area and resulted in scattered thunderstorms. 00 inch in diameter was reported at 210 PM EST (310 PM EDT) in Springfield, Vermont.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A surface trough of low pressure and an upper level closed low pressure system moved across the area and resulted in scattered thunderstorms. Hail up to 1.00 inch in diameter was reported at 210 PM EST (310 PM EDT) in Springfield, Vermont. Otherwise, generally small hail was reported across the county between 1220 PM EST and 215 PM EST (between 120 PM EDT and 315 PM EDT). Specifically, 1/2 inch sized hail was reported in White River Junction with 1/4 inch size hail in Chester, Vermont.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 28, 9:58 AM EST, 4 hours 12 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 1058 AM EDT MON MAY 28 2001 NO ZONE UPDATES WILL BE ISSUED THIS MORNING. CURRENT FORECASTS SEEM TO HAVE THE SITUATION COVERED VERY WELL. EXPECT WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS THIS AFTERNOON. AS FORECAST...CONSIDERING LOW FRZG LVLS...A FEW THUNDERSTORMS MAY PRODUCE SMALL HAIL. CONCERNING THE SLIGHT RISK OF SEVERE THUNDERSTORMS ON GUIDANCE FROM THE STORM PREDICTION CENTER AND IN THE SPECIAL WEATHER STATEMENT ISSUED HERE EARLIER THIS MORNING....HAVE TO BELIEVE THE THREAT IS DIMINISHING AND WILL INDICATE IN ANOTHER SPS TO BE ISSUED SOON. SPC 13Z UPDATED GUIDANCE HAS REDUCED THE SLIGHT RISK AREA TO SERN VERMONT AND SEWRD...SITING LIMITED INSTABILITY ELSEWHERE. THIS MAKES PERFECT SENSE CONSIDERING THE WIDESPREAD CLOUDS AND CURRENT AREA OF PCPN SHIFTING SLOWLY NNEWRD THRU THE UPR HUDSON AND LOWER CHAMPLAIN VLYS. 12Z ETA AND RUC40 MODELS SWEEP VERY STG VORT AND UPR DFLNC MAX NEWRD ACROSS SRN NEW ENGLAND THIS AFTERNOON...SUPPORTING MORE SGFNT CNVCTN THAT AREA. HOWEVER...SEPARATE AREA OF HIGH CAPES AND LOW LI IS FCST NRN CHAMPLAIN VLY AND TOWARD YUL...BUT WOULD SHADE THIS TOWARD YUL TO MATCH WITH MOST LATE MORNING TO MIDDAY HTG. .BTV...NONE. BELL
NYZ026>031-034-035-VTZ001>012-281800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1132 AM EDT MON MAY 28 2001 ...RISK OF SEVERE THUNDERSTORMS DIMINISHING MOST AREAS... WIDESPREAD SHOWERS AND A FEW THUNDERSTORMS WILL SPREAD ACROSS ALL OF NORTHERN NEW YORK AND VERMONT THIS AFTERNOON. HOWEVER...THE SLIGHT RISK OF ANY LARGE HAIL OR DAMAGING WINDS THIS AFTERNOON NOW APPEARS TO BE MORE CONFINED TO THE SOUTHEASTERN QUARTER OF VERMONT AND AREAS FARTHER SOUTHEASTWARD. THE MOST CONCENTRATED AND PERSISTENT AREA OF RAINFALL WILL LIKELY BE ALONG THE SPINE OF THE GREEN MOUNTAINS AS SHOWERS AND THUNDERSTORMS REFORM IN SOUTHERN VERMONT AND REPEATEDLY MOVE NORTHWARD THROUGH THIS AFTERNOON. TOTAL RAINFALL OF LOCALLY GREATER THAN AN INCH IS EXPECTED. IF YOU HAVE ANY OUTDOOR ACTIVITIES PLANNED FOR THIS MEMORIAL DAY KEEP AN EYE TO THE SKY AND SEEK SAFE SHELTER SHOULD THUNDERSTORMS APPROACH YOUR AREA. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO AND TELEVISION STATIONS FOR FURTHER UPDATES OR STATEMENTS FROM THE NATIONAL WEATHER SERVICE.
The Burlington radar (KCXX), 145 km away, was scanning. The volume nearest the first event began at 19:10 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2001Every state in 2001This day in weather historyWarnings in Vermont, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5250614.